Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Eureka, CA

October 23, 2012

NWS Eureka, CA issued this special marine warning at Oct 23, 2012, 3:51 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2012, 3:51 PM PDT (22:51 UTC)
Expired
Oct 23, 2012, 4:30 PM PDT
In force
39 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 76 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WHUS56 KEKA 232251
SMWEKA
PZZ475-232330-
/O.NEW.KEKA.MA.W.0021.121023T2251Z-121023T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE EUREKA CA
351 PM PDT TUE OCT 23 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
  PACIFIC WATERS...

* UNTIL 430 PM PDT

* AT 346 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER AND NICKEL 
SIZE HAIL OVER WATERS ABOUT 21 NM SOUTHWEST OF PT. DELGADA...MOVING 
NORTH AT 10 KNOTS.

* THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM   
SIGNIFICANT COASTAL LANDMARKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...HAIL...DANGEROUS 
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY...UNTIL THIS STORM PASSES.

&&

LAT...LON 3971 12431 3979 12451 4001 12439 3988 12419
TIME...MOT...LOC 2250Z 201DEG 8KT 3979 12439

$$

RPA
1 follow-up statement
473 
FZUS76 KEKA 232310
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
410 PM PDT TUE OCT 23 2012

PZZ475-232330-
/O.CON.KEKA.MA.W.0021.000000T0000Z-121023T2330Z/
410 PM PDT TUE OCT 23 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 430 PM PDT...

FOR THE FOLLOWING AREA...
WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER 
AND SMALL HAIL ABOUT 19 NM SOUTHWEST OF PT. DELGADA...MOVING NORTH 
AT 10 KNOTS.

THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM SIGNIFICANT
COASTAL LANDMARKS OVER THE INDICATED AREA.

LAT...LON 3976 12428 3982 12448 4001 12439 3988 12419
TIME...MOT...LOC 2309Z 201DEG 8KT 3983 12437

$$

MS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Oct 23, 3:33 PM PDT, 18 minutes earlier.

Area forecast discussion, Oct 23, 3:33 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
333 PM PDT TUE OCT 23 2012

.SYNOPSIS...RAIN AND HIGH ELEVATION SNOW SHOWERS WILL INCREASE
AGAIN TONIGHT AND TOMORROW MORNING AS ANOTHER WAVE IMPACTS THE
REGION. SHOWERS WILL MAINLY TAPER OFF WEDNESDAY NIGHT. MAINLY DRY
CONDITIONS ARE EXPECTED THURSDAY BEFORE A WARM FRONT BRINGS SOME
LIGHT RAIN ON FRIDAY.

&&

.SHORT TERM...SHOWERS HAVE BEGUN TO INCREASE ONCE AGAIN THIS
AFTERNOON AS THE NEXT WAVE BEGINS TO MOVE IN THE AREA. SO FAR THE
STRONGER STRONGER STORMS HAVE BEEN OVER THE WATERS. EXPECT THESE
WILL MOVE INLAND THIS EVENING. THE HEAVIER SHOWERS WILL LIKELY SEE
SOME SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES. WINTER WEATHER
ADVISORY STILL IN PLACE TONIGHT STARTING AT 8PM TONIGHT. SNOW
LEVELS LOOK TO BE AROUND 3000 FT IN THE NORTH TO 4000 FT IN THE
SOUTH. WIDESPREAD SHOWERS LOOK TO CONTINUE INTO THE MORNING HOURS
TOMORROW. MODELS ARE SHOWING A STRONG UPPER LEVEL JET MOVING OVER
AREA IN THE MORNING. THIS SHOULD CONTINUE TO ENHANCE SHOWERS INTO
THE EARLY AFTERNOON. THE CONVECTIVE NATURE OF THESE SHOWERS MAY
DRIVE SNOW LEVELS DOWN LOCALLY. WEDNESDAY NIGHT SHOWERS SHOULD
CONTINUE TO TAPER OFF AS THE RIDGE BUILDS IN.

THURSDAY MORNING IS WHERE THE MODELS BEGIN TO DIVERGE. THE GFS
BUILDS IN A RIDGE SLOWLY AND KEEPS THURSDAY DRY WITH THE SOME
PARTIAL CLOUDINESS. THE NAM VERY QUICKLY PUSHES A WARM FRONT IN
BRINGING LIGHT PRECIP TO THE AREA ON THE THURSDAY WHILE KEEP
FRIDAY DRY. WENT WITH THE GFS SOLUTION AND THE 18Z NAM IS
TRENDING TOWARDS THE GFS. FRIDAY THE GFS IS BRINGING IN SOME MORE
SIGNIFICANT PRECIP WITH A WARM. THIS LOOKS OVERDONE...HOWEVER
EXPECT THERE WILL BE SOME LIGHT PRECIP SO UPPED THE POPS.

.LONG TERM...SATURDAY MODELS ARE IN FAIRLY GOOD AGREEMENT ON THE
STRENGTH OF THE RIDGE. SATURDAY NIGHT THE GFS IS NOW SHOWING MORE
SIGNIFICANT PRECIP NORTH OF CAPE MENDOCINO ONCE AGAIN WITH SOME
WAVES MOVING OVER THE TOP OF THE RIDGE. SUNDAY INTO EARLY NEXT
WEEK ECMWF AND GFS ARE BOTH SHOWING FAIRLY FAST ZONAL FLOW WITH
PERIODIC WAVES OF MODERATE TO HEAVY PRECIP MOVING ONSHORE. THERE
ARE SOME DIFFERENCES IN TIMING BUT THE OVERALL PICTURE LOOKS FOR A
FAIRLY WET PERIOD NORTH OF CAPE MENDOCINO WITH SOME RAIN SOUTH OF
THE CAPE. BUMPED UP POPS SOME...BUT AS CONFIDENCE GETS HIGHER
THESE WILL LIKELY NEED TO BE INCREASED MORE. THERE WILL LIKELY BE
SOME BREAKS...BUT THESE WILL BE A CHALLENGE TO TIME OUT UNTIL IT
GETS CLOSER. MKK

&&

.AVIATION...VFR CONDITIONS AND LIGHT TO MODERATE WINDS ARE OCCURRING
AT THE THREE AIRPORTS THIS AFTERNOON AND WILL CONTINUE THROUGH THE
EARLY EVENING. SHOWERS WILL MOVE THROUGH THE AREA AT TIMES THIS
AFTERNOON THROUGH WEDNESDAY. MVFR TO IFR CONDITIONS AND LIGHT WINDS
WILL OCCUR AT THE THREE AIRPORTS LATE THIS EVENING THROUGH WEDNESDAY
MORNING DUE TO THE INCREASING CLOUDS AND SHOWERS. MVFR TO VFR
CONDITIONS AND LIGHT TO MODERATE WINDS WILL PREVAIL AT KCEC AND KACV
ON WEDNESDAY.

&&

.MARINE...AN UPPER LEVEL LOW PRESSURE TROUGH WILL MAINTAIN SHOWERS
OVER THE AREA THROUGH WEDNESDAY. THE WINDS WILL INCREASE TO SMALL
CRAFT CONDITIONS OVER THE NORTHERN WATERS TONIGHT. SHOWERS AND
ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE WATERS THE NEXT FEW
DAYS. ISOLATED WATERSPOUTS ARE POSSIBLE IN THE STRONGER SHOWERS OR
ISOLATED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE LOW PRESSURE
TROUGH WILL SLOWLY MOVE OUT OF THE AREA THURSDAY ALLOWING THE
PRESSURE GRADIENT TO RELAX RESULTING IN A GRADUAL IMPROVEMENT OVER
THE WATERS FRIDAY AND THIS WEEKEND. SHORT PERIOD WEST SWELL UNDER 10
FEET WILL GOVERN THE SEA STATE THROUGH WED.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 2 PM PDT
     WEDNESDAY ABOVE 4000 FEET FOR THE CAZ003...CAZ004 AND CAZ076.

NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 2 AM PDT
     WEDNESDAY PZZ450-470.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Oct 23, 3:25 PM PDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
325 PM PDT TUE OCT 23 2012

CAZ001-002-242230-
REDWOOD COAST-MENDOCINO COAST-
325 PM PDT TUE OCT 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS AFTERNOON AND EVENING ANOTHER WAVE BRINGS ADDITIONAL RAIN
SHOWERS AND THUNDERSTORMS TO THE REGION. THE HEAVIEST SHOWERS MAY
CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SHOWER ACTIVITY MAY BRING SMALL HAIL AND ISOLATED
THUNDERSTORMS ONCE AGAIN. THIS WILL DIMINISH WED NIGHT INTO THU
MORNING.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HAIL OF ANY SIZE WOULD BE APPRECIATED.

CAZ003-004-076-242230-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
325 PM PDT TUE OCT 23 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
PDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

THIS AFTERNOON AND EVENING ANOTHER WAVE BRINGS ADDITIONAL RAIN
SHOWERS AND THUNDERSTORMS TO THE REGION. THE HEAVIEST SHOWERS MAY
CONTAIN SMALL HAIL.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SHOWER ACTIVITY MAY BRING SMALL HAIL AND ISOLATED
THUNDERSTORMS ONCE AGAIN. THIS WILL DIMINISH WED NIGHT INTO THU
MORNING.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET
THROUGH WEDNESDAY AFTERNOON.

SHOWER ACTIVITY WILL DIMINISH WED NIGHT INTO THU MORNING.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF SMALL HAIL OR SNOW WOULD BE APPRECIATED..

In the hours before

Local storm report, Oct 23, 2:07 PM PDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
207 PM PDT TUE OCT 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             3 SSW ARCATA ARPT       40.94N 124.12W
10/23/2012  E0.25 INCH       HUMBOLDT           CA   COCORAHS

            PEA SIZE HAIL MIXED WITH RAIN.

&&

STP

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:13 AM PDTSmall Craft AdvisoryEKA23 hr
Oct 23, 5:25 AM PDTWinter Weather AdvisoryEKA32 hr
Oct 23, 9:13 AM PDTSpecial Marine WarningEKA32 min
Oct 23, 1:20 PM PDTSpecial Marine WarningEKA25 min
Oct 23, 1:59 PM PDTSpecial Marine WarningEKA26 min
Oct 23, 2:40 PM PDTSpecial Marine WarningEKA35 min
Oct 23, 4:31 PM PDTSpecial Marine WarningEKA44 min
Oct 23, 4:40 PM PDTSpecial Marine WarningEKA35 min

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.